Alert archive / Kansas / Blowing Dust Advisories in 2017
Blowing Dust Advisory 2, NWS Dodge City, KS
NWS Dodge City, KS issued this blowing dust advisory at Mar 23, 2017, 4:31 PM CDT for 5 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2017, 4:31 PM CDT (21:31 UTC)
- Expired
- Mar 23, 2017, 9:26 PM CDT
- In force
- 5 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS, Meade County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -900 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 453 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403 WWUS73 KDDC 232131 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 431 PM CDT Thu Mar 23 2017 KSZ061-062-074-075-084-085-240545- /O.CON.KDDC.HW.W.0002.170324T1200Z-170325T0000Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 431 PM CDT Thu Mar 23 2017 /331 PM MDT Thu Mar 23 2017/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/ FRIDAY... * TIMING...Late Friday morning through Friday evening. * WINDS...North winds 35 to 45 mph with gusts 55-60 mph. * IMPACTS...Driving may be hazardous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ087-240545- /O.NEW.KDDC.DU.Y.0002.170323T2131Z-170324T0500Z/ /O.CON.KDDC.HW.A.0002.170324T1200Z-170325T0000Z/ Meade- Including the cities of Meade, Plains City, and Fowler 431 PM CDT Thu Mar 23 2017 ...BLOWING DUST ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... The National Weather Service in Dodge City has issued a Blowing Dust Advisory, which is in effect until midnight CDT tonight. * TIMING...Late Friday morning through Friday evening. * WINDS...North winds 30 to 50 mph with gusts 55-60 mph. * VISIBILITY...widespread 1 to 2 miles, below one quarter mile in the burn scar regions. * Impacts...Driving may be hazardous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. A Blowing Dust Advisory means that blowing dust will restrict visibilities. Travelers are urged to use caution. The Kansas Department of Health and Environment, Bureau of Air, Recommends that you take preventative measures during this blowing dust event, such as staying inddor or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems, decrease lung activity, aggravate Asthma, and lead to potential heart-related problems, especially with children, elderly, or those with pre existing respiratory conditions. && $$ KSZ078-080-088-089-240500- /O.NEW.KDDC.DU.Y.0002.170323T2131Z-170324T0500Z/ Ford-Kiowa-Clark-Comanche- Including the cities of Dodge City, Greensburg, Haviland, Ashland, Minneola, Coldwater, Lake Coldwater, and Protection 431 PM CDT Thu Mar 23 2017 ...BLOWING DUST ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... The National Weather Service in Dodge City has issued a Blowing Dust Advisory, which is in effect until midnight CDT tonight. * TIMING...This afternoon through midnight * WINDS...South at 25 to 35 mph, gusting to 45 mph * VISIBILITY...widespread 1 to 2 miles, below one quarter mile in the burn scar regions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blowing Dust Advisory means that blowing dust will restrict visibilities. Travelers are urged to use caution. The Kansas Department of Health and Environment, Bureau of Air, Recommends that you take preventative measures during this blowing dust event, such as staying inddor or wearing protective breathing masks if outside. High dust concentrations can cause respiratory problems, decrease lung activity, aggravate Asthma, and lead to potential heart-related problems, especially with children, elderly, or those with pre existing respiratory conditions. && $$ KSZ043-044-063-076-077-086-240545- /O.CON.KDDC.HW.A.0002.170324T1200Z-170325T0000Z/ Scott-Lane-Finney-Haskell-Gray-Seward- Including the cities of Scott City, Scott State Lake, Dighton, Garden City, Sublette, Satanta, Cimarron, Montezuma, and Liberal 431 PM CDT Thu Mar 23 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * TIMING...Late Friday morning through Friday evening. * WINDS...North winds 30 to 50 mph with gusts 55-60 mph. * IMPACTS...Driving may be hazardous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
761 WWUS73 KDDC 240226 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 926 PM CDT Thu Mar 23 2017 KSZ087-241030- /O.CAN.KDDC.DU.Y.0002.000000T0000Z-170324T0500Z/ /O.CON.KDDC.HW.A.0002.170324T1200Z-170325T0000Z/ Meade- Including the cities of Meade, Plains City, and Fowler 926 PM CDT Thu Mar 23 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 7 AM CDT FRIDAY THROUGH FRIDAY EVENING... ...BLOWING DUST ADVISORY IS CANCELLED... The National Weather Service in Dodge City has cancelled the Blowing Dust Advisory. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ KSZ078-080-088-089-240330- /O.CAN.KDDC.DU.Y.0002.000000T0000Z-170324T0500Z/ Ford-Kiowa-Clark-Comanche- Including the cities of Dodge City, Greensburg, Haviland, Ashland, Minneola, Coldwater, Lake Coldwater, and Protection 926 PM CDT Thu Mar 23 2017 ...BLOWING DUST ADVISORY IS CANCELLED... The National Weather Service in Dodge City has cancelled the Blowing Dust Advisory. $$ KSZ061-062-074-075-084-085-241030- /O.CON.KDDC.HW.W.0002.170324T1200Z-170325T0000Z/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 926 PM CDT Thu Mar 23 2017 /826 PM MDT Thu Mar 23 2017/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/ FRIDAY... * TIMING...Late Friday morning through Friday evening. * WINDS...North winds 35 to 45 mph with gusts 55-60 mph. * IMPACTS...Driving may be hazardous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ KSZ043-044-063-076-077-086-241030- /O.CON.KDDC.HW.A.0002.170324T1200Z-170325T0000Z/ Scott-Lane-Finney-Haskell-Gray-Seward- Including the cities of Scott City, Scott State Lake, Dighton, Garden City, Sublette, Satanta, Cimarron, Montezuma, and Liberal 926 PM CDT Thu Mar 23 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 7 AM CDT FRIDAY THROUGH FRIDAY EVENING... * TIMING...Late Friday morning through Friday evening. * WINDS...North winds 30 to 50 mph with gusts 55-60 mph. * IMPACTS...Driving may be hazardous for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this blowing dust advisory went out at Mar 23, 3:46 PM CDT, 45 minutes earlier.
Area forecast discussion, Mar 23, 3:46 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 346 PM CDT Thu Mar 23 2017 ...Updated short term, long term and fire weather discussion... .SHORT TERM...(This evening through Friday) Issued at 345 PM CDT Thu Mar 23 2017 Short term weather issues center around severe weather potential this evening and then high wind potential for Friday. A strong upper level storm system was moving out of the western states this afternoon and will move out over the central and southern Plains on Friday. Strong southerly low level flow was pushing low to mid 50s dewpoints into western and central Kansas which was aiding in an increasingly unstable airmass. SPC Mesoscale Analysis page shows MLCape values up around 1500 J/KG by mid afternoon. Model soundings also show the warm layer aloft present today over the area eroding this afternoon. In addition, surface obs show a dryline sharpening up over far western Kansas this afternoon. Convergence along this dryline has been fairly weak so far. Convective allowing models all tend to show thunderstorms breaking out along and east of the dryline around the 5pm-7pm time frame. Given the increasing instability and 0-6km bulk shear around 50-60kts, there should be an opportunity for a few supercell thunderstorms this evening. Hail and damaging winds still appear to be the main threat but an isolated tornado can not be ruled out for a few hours early on. As has been pointed out by previous shifts, the convective mode may change to a more linear configuration this evening given that the bulk shear vectors are not that perpendicular to the surface boundary. Storms intensity should decrease as the evening goes on. Most models agree that most of the convective activity should be ending or moving out of western Kansas by around midnight or shortly thereafter. As the upper system moves out on Friday, a strong surface low pressure center will move from eastern Colorado into the northern Panhandle region. A very strong pressure gradient will develop over northwest and far southwest Kansas during the day. Model soundings from the GFS and NAM show 50-60 knot winds developing in the upper portions of the mixed layer across far southwest Kansas during the day. The the best chance for high wind criteria to be met across my area will be along and west of Highway 25. Have upgraded the High Wind Watch to a warning in that area for tomorrow and will leave the watch farther east intact for now. The bulk of any deformation precipitation will stay to the north and west of southwest Kansas on Friday. Will keep a chance for showers and isolated thunderstorms going through the day Friday as well given instability due to the cold air aloft during the day. .LONG TERM...(Friday night through Thursday) Issued at 345 PM CDT Thu Mar 23 2017 Additional chances for rain and thunderstorms will be possible on Sunday and again around the middle of next week as more upper level storm systems move across the central CONUS in this active weather pattern. Timing continues to be an issue with the storm system around the middle of next week as the ECMWF shows a more progressive storm while the GFS has the system moving out slower and farther to the south. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Mar 23 2017 The stratus in KHYS should be clearing out in the next hour, creating VFR conditions for all TAF sites, except for possible periods of MVFR due to thunderstorms. With a low pressure system coming through overnight, the pressure gradient is increased causing sustained winds of 20-30 knots and wind gusts of up to 40 knots through ~10Z, when the gusts dies down. However, winds will remain at 10-20 knots thereafter. Scattered thunderstorms, with the potential for some to become severe due to hail and high winds, start after ~1Z for KGCK and KDDC and ~3Z for KHYS. Storms should move out of all areas by ~7Z. && .FIRE WEATHER... Issued at 345 PM CDT Thu Mar 23 2017 Will keep the Red Flag Warning for the western three counties of southwest Kansas going until expiration time this evening. A dry line was moving into far southwest Kansas with humidity levels along the Highway 27 corridor falling into the mid teens to around 20 this afternoon. Conditions should improve rapidly toward sunset as the dry line surges back to the west. && .PRELIMINARY POINT TEMPS/POPS... DDC 47 62 37 65 / 70 50 10 0 GCK 45 56 33 66 / 60 40 10 0 EHA 45 53 32 67 / 50 30 0 0 LBL 46 61 34 68 / 70 30 10 0 HYS 53 64 38 61 / 60 40 20 10 P28 54 71 42 66 / 30 40 30 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 7 AM CDT /6 AM MDT/ to 7 PM CDT /6 PM MDT/ Friday for KSZ061-062-074-075-084-085. Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for KSZ061-074-084. High Wind Watch from Friday morning through Friday evening for KSZ043-044-063-076-077-086-087. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Reynolds FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 23, 3:48 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Dodge City KS 348 AM CDT Thu Mar 23 2017 KSZ030-031-043>046-061>066-074>081-084>090-232100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 348 AM CDT Thu Mar 23 2017 /248 AM MDT Thu Mar 23 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms capable of producing hail up to 2 inches and wind gusts of 60 to 70 mph will be possible early this evening. There is even a slight chance for an brief isolated tornado early in the event. A red flag warning is in effect this afternoon for extreme western Kansas. Please refer to the latest fire weather product (RFWDDC) for more details. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk * Fog: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- Very strong north winds of 30 to 40 mph can be expected on Friday. Wind gusts of 50 to 55 will also be possible, especially west of a Dighton to Meade line. Days 2-7 Hazards ---------------- * Friday - Lightning: Limited risk - Non thunderstorm wind: Significant risk - Fire weather: Elevated risk * Saturday - Fire weather: Limited risk * Sunday - Lightning: Limited risk - Fire weather: Limited risk * Monday No hazards. * Tuesday No hazards. * Wednesday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this evening, especially near the highway 83 corridor. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:38 AM CDT | Red Flag Warning | DDC | Hamilton, Morton, Stanton | 17 hr |
| Mar 23, 3:56 AM CDT | High Wind Watch | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 7 more | 21 hr |
| Mar 23, 3:48 PM CDT | High Wind Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 21 hr |
| Mar 23, 4:58 PM CDT | Special Weather Statement | DDC | Morton | 47 min |
| Mar 23, 5:01 PM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 44 min |
| Mar 23, 5:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 40 min |
| Mar 23, 5:35 PM CDT | Special Weather Statement | DDC | Grant, Morton, Stanton | 55 min |
| Mar 23, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 46 min |
| Mar 23, 5:57 PM CDT | Special Weather Statement | DDC | Lane | 18 min |
| Mar 23, 6:03 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 57 min |
| Mar 23, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 52 min |
| Mar 23, 6:39 PM CDT | Special Weather Statement | DDC | Scott | 36 min |
| Mar 23, 6:50 PM CDT | Special Weather Statement | DDC | Finney, Grant, Haskell, Kearny, Morton, Scott and 1 more | 55 min |
Nearby
Blowing Dust Advisories in Kansas, 2017Every blowing dust advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.